Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Phoenix, AZ

July 18, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 18, 2017, 6:06 PM MST for Maricopa County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 6:06 PM MST (01:06 UTC)
Expired
Jul 18, 2017, 6:30 PM MST
In force
24 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 90 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1393 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS55 KPSR 190106
SVRPSR
AZC013-190130-
/O.NEW.KPSR.SV.W.0031.170719T0106Z-170719T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
606 PM MST TUE JUL 18 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 630 PM MST

* At 606 PM MST, a severe thunderstorm was located over Bosque, or
  near Gila Bend, moving west at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Gila Bend, Gila Bend Auxiliary Field, Bosque, Cotton Center and
  Sonoran National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3311 11246 3297 11241 3283 11275 3308 11281
TIME...MOT...LOC 0106Z 068DEG 11KT 3298 11260 

HAIL...<.75IN
WIND...60MPH
 
$$

Hirsch
1 follow-up statement
513 
WWUS55 KPSR 190128
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
628 PM MST TUE JUL 18 2017

AZC013-190138-
/O.EXP.KPSR.SV.W.0031.000000T0000Z-170719T0130Z/
Maricopa AZ-
628 PM MST TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
630 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3311 11246 3297 11241 3283 11275 3308 11281
TIME...MOT...LOC 0128Z 068DEG 11KT 3385 11230 

$$

Hirsch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:56 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 18, 1:56 PM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
156 PM MST Tue Jul 18 2017

.SYNOPSIS...
Thunderstorm potential will continue each afternoon and evening
throughout the week, with the potential for heavy rainfall,
strong wind gusts, and areas of blowing dust. Temperatures will
remain near or even slightly below seasonal normals for the rest
of the week.

&&

.DISCUSSION...
Visible satellite imagery from this afternoon shows convection is
well underway across northern and eastern Arizona. Mesoanalysis
data show an axis of 1500-2500 J/kg MLCAPE values in place between
Tucson and Phoenix, and this seems reasonable considering the
exceptional moisture in place amidst mid-upper 60s afternoon
surface dewpoints. Thermodynamically, the air mass is easily
supportive for convection to persist into the lower deserts later
this afternoon and evening. Additionally, modest easterly flow in
the midlevels is supporting sufficient effective shear magnitudes
(around 25 kt) for loosely organized multicell clusters
propagating westward this evening. High-resolution
models have become increasingly bullish for convection to develop
this evening across most of south-central Arizona.

Heavy rainfall will be the primary threat given the very high PW
values in place. Localized rainfall amounts of 1-2 inches are
possible, and a Flash Flood Watch remains in effect for all of
south-central Arizona, as well as most of La Paz County, until 2
AM MST Wednesday. Strong to locally damaging wind gusts are also a
possibility, and SPC has included most of the area in a marginal
risk for damaging wind gusts per the 20Z convective outlook
update.

The environment will remain favorable for thunderstorm development
throughout the remainder of the week as the predominant midlevel
anticyclone remains situated over the Southern Plains. Day-to-day
variability in thunderstorm activity will be greatly affected by
the preceding mesoscale evolution (e.g., cloud cover, air mass
modification from thunderstorms). However, no clear break in the
Monsoon pattern appears imminent. Temperatures will remain near
or even slightly below normal all week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Looking to be a very active late afternoon/evening across the
Greater Phoenix Area Today for thunderstorm development. A well-
defined weather disturbance that will be moving into the region from
the east combined with ample moisture levels will very likely
produce strong-severe thunderstorms that will be moving westward
across the Phoenix area during the 02-04Z time frame. Strong easterly
winds and very heavy rain are possible. Once the storms move
through, lighter easterly winds can be expected to continue through
the rest of the night and into early Wednesday. Wind shift back to a
westerly direction is likely on Wednesday afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Although most convective activity is expected to remain well east of
the SE CA terminals, there is a fair-good chance the outflows from
storms could affect KBLH later this evening. Otherwise, southerly
winds to prevail at KBLH and southeasterly winds at KIPL through the
taf period.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:

Monsoon moisture will gradually decrease through Wednesday which
will generally confine thunderstorms to the higher elevations
north and east of Phoenix during the afternoon. Although storms
around Phoenix on Wednesday cannot be ruled out entirely.
Moisture will gradually increase into the weekend and through the
early part of next week which will increase thunderstorm coverage
and possibly bringing a chance of precipitation to all lower
desert locations by early next week. Each day, minimum relative
humidity will range from 20-30% (40% in the higher elevations of
Gila county) with good overnight recoveries. Typical summertime
breezes can be expected except near thunderstorm outflows.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ533-534-537>563.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Rogers
AVIATION...Percha
FIRE WEATHER...Wilson

In the hours before

Special weather statement, Jul 18, 2:24 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
224 PM MST TUE JUL 18 2017

AZZ547-552-556-558-182215-
Tonto Basin AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
224 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 315 PM MST...

At 224 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Top-Of-The-World, or 13 miles north of Superior,
moving west at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Roosevelt, Roosevelt Dam and Tonto National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3354 11093 3337 11099 3337 11133 3372 11119
TIME...MOT...LOC 2124Z 106DEG 6KT 3348 11105

Hirsch
Special weather statement, Jul 18, 3:55 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
355 PM MST TUE JUL 18 2017

AZZ547-556-557-182345-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
355 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
445 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Punkin Center, or 8 miles east of Sunflower, moving northwest at 20
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sycamore Creek, Sunflower, Punkin Center and Tonto Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 11142 3396 11139 3391 11128 3380 11115
      3379 11114 3368 11122 3384 11152 3401 11146
      3401 11143
TIME...MOT...LOC 2254Z 123DEG 16KT 3386 11132

Hirsch
Special weather statement, Jul 18, 4:34 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
434 PM MST TUE JUL 18 2017

AZZ538-540-559-190015-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-
434 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 515 PM
MST...

At 434 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Mountain Ranch, or 9 miles south of Goodyear, moving
northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Avondale, Goodyear, Buckeye, Phoenix International Raceway, Palo
Verde, Perryville, Liberty, Estrella Mountain Park, Estrella Mountain
Ranch and Rainbow Valley.

LAT...LON 3332 11226 3317 11238 3323 11277 3357 11250
      3356 11248
TIME...MOT...LOC 2334Z 123DEG 15KT 3329 11240

Hirsch
Local storm report, Jul 18, 5:29 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
529 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     7 SSW GOODYEAR          33.33N 112.44W
07/18/2017                   MARICOPA           AZ   TRAINED SPOTTER

            PEA SIZED HAIL, NUMEROUS TREES DOWN UP TO
            24" DIAMETER. HEAVY RAIN.

&&
Local storm report, Jul 18, 5:47 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
547 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     7 SSW GOODYEAR          33.33N 112.44W
07/18/2017                   MARICOPA           AZ   TRAINED SPOTTER

            PEA SIZED HAIL, NUMEROUS PALO VERDE TREES
            DOWN. HEAVY RAIN.

&&
Special weather statement, Jul 18, 6:01 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
601 PM MST TUE JUL 18 2017

AZZ538-539-559-190145-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
601 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 601 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoran National Monument, or 9 miles northeast of Gila Bend, moving
west at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Gila Bend, Estrella, Gila Bend Auxiliary Field, Bosque, Cotton Center
and Sonoran National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3315 11229 3294 11227 3287 11283 3313 11276
TIME...MOT...LOC 0101Z 095DEG 12KT 3302 11255

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:43 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jul 18, 6:01 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 18, 6:11 PM MSTSpecial Weather StatementPSR49 min
Jul 18, 6:15 PM MSTSpecial Weather StatementPSR45 min
Jul 18, 6:26 PM MSTBlowing Dust AdvisoryPSRPinal3 hr
Jul 18, 6:40 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 18, 7:26 PM MSTSpecial Weather StatementPSR49 min
Jul 18, 8:02 PM MSTFlash Flood WarningPSRLa Paz, Maricopa3 hr
Jul 18, 10:22 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 19, 12:42 PM MSTAreal Flood AdvisoryPSRGila, Pinal2 hr
Jul 19, 1:10 PM MSTSpecial Weather StatementPSRMaricopa50 min
Jul 19, 2:32 PM MSTSpecial Weather StatementPSRGila28 min
Jul 19, 2:34 PM MSTSpecial Weather StatementPSRMaricopa26 min
Jul 19, 4:10 PM MSTSpecial Weather StatementPSR35 min
Jul 19, 4:57 PM MSTSpecial Weather StatementPSRPinal48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.